November 3, 2009 in Features

Husband, wife seek answers

Peter H. Gott, M.D.
 

DEAR DR. GOTT: I read your column every day and have found it informative. For example, several years ago, my wife was having stomach problems, and you told a woman with similar problems that she might be lactose intolerant. My wife showed her doctor the article, and he said he thought he had checked her for that. It turned out that he hadn’t and agreed to test her. The results were positive. Now, we both have problems that we hope you can help us with.

First, my doctor wanted me to take a statin to lower my cholesterol, but I declined because of the side effects. I tried using your recommendation of niacin instead. I am an 84-year-old male in fairly good health, and, after three months of therapy, my figures are as follows: triglycerides went from 115 to 63, HDL went from 70 to 95, LDL went from 137 to 126, and my total went from 230 to 234 (I believe mainly due to the large increase in my HDL). I would appreciate your opinion on how effective the niacin has been.

Second, my 82-year-old wife had a mild stroke four years ago and now sees several small spots in both eyes. The stroke did not seem to do her any other damage, so her doctor concluded that they were on her brain rather than in her eyes. Lately, she has become tired all the time and has no energy. She gets almost eight hours of sleep at night, naps for an hour or two in the afternoon and again in the evening. Her blood work is normal, and she doesn’t have a thyroid problem. Any ideas?

DEAR READER: Thank you for the compliment. I am glad that a column was beneficial to your wife and allowed her to get the proper diagnosis.

I’ll start with your situation first. At age 84 and with a total cholesterol of 230, I would not worry. In my opinion, you did not need a statin drug, and were correct in refusing it. Your numbers were all within normal limits, given that you had a high HDL level (good cholesterol) to begin with. On the niacin, your total went up because of the astounding increase to your HDL. You can stick with the niacin, but I don’t believe it is necessary.

The only reason this would not hold true is if you have a cardiac condition, such as a prior heart attack or stroke, in which case you should be under the care of a cardiologist, who would still likely be impressed by your numbers.

Now, to your wife. I am confused by her physician’s conclusion that she is seeing spots that are on her brain. To the best of my knowledge, this is not possible. Perhaps you misunderstood?

Stroke can cause several different types of visual problems, such as blurred or double vision. Seeing several spots is not typical. This sounds like floaters, which are the shadows of undissolved particles of the gel-like vitreous fluid that fills the eyeball.

I urge your wife to be seen by an ophthalmologist for testing and diagnosis. If these spots have not affected her vision and have remained fairly constant for the past four years, chances are they are harmless. However, sometimes spots and floaters may signify vitreous detachment that may in some cases lead to retinal detachment, which can cause blindness. If your wife ever complains of flashes of light, she needs to be seen by an eye specialist immediately, as this is a warning sign that the optic nerve and retina are being stretched or pulled.

Dr. Peter Gott is a retired physician and the author of the book “Dr. Gott’s No Flour, No Sugar Diet.” Readers may write to Dr. Gott c/o United Media, 200 Madison Ave., Fourth Floor, New York, NY 10016.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email